Debris Flow, Wallowa County
- When
- June 5, 8:00 PM PST
- Where
- Wallowa County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 45.445, -117.595 (the zone’s center; the record gives no point)
A rock slide closed the Imnaha Road at milepost 22.
An upper level low pressure area near the central California coast brought abundant moisture into the Pacific Northwest.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level low pressure area near the central California coast brought abundant moisture into the Pacific Northwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 5, 7:30 PM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
830 PM PDT FRI JUN 5 2009
.UPDATE...IT HAS BEEN ANOTHER ACTIVE NIGHT IN TERMS OF THUNDERSTORMS
WITH THE CONCERN SHIFTING FROM SEVERE THUNDERSTORMS LAST NIGHT TO
THE POTENTIAL FOR FLASH FLOODING TONIGHT. AT THIS TIME...SHOWERS
AND THUNDERSTORMS ARE OCCURRING ACROSS CENTRAL AND NE OREGON WITH
ANOTHER AREA IN THE KITTITAS AND YAKIMA VALLEYS. AN UPPER LOW
RESPONSIBLE FOR THE CONVECTIVE ACTIVITY THE PAST FEW DAYS IS
WEAKENING INTO AN OPEN TROUGH WITH SEVERAL EMBEDDED VORTICES
BECOMING THE TRIGGERING MECHANISMS FOR THUNDERSTORMS. STORMS HAVE
BEEN SLOW MOVING WITH STORM MOTION AROUND 5-15 KNOTS.
CURRENTLY...AREAL FLOOD ADVISORIES HAVE BEEN POSTED FOR UNION AND
WALLOWA COUNTIES WHERE STORMS ARE TRAINING WITH A LONG DURATION OF
MODERATE TO HEAVY RAIN. FLASH FLOOD WATCHES REMAIN IN EFFECT UNTIL
11 PM FOR UNION, WALLOWA, GRANT, AND WHEELER COUNTIES. HAVE REMOVED
THE FLASH FLOOD WATCH FOR THE BLUE MOUNTAINS AND THE BLUE MOUNTAIN
FOOTHILLS WHERE ONLY ISOLATED THUNDERSTORMS HAVE BEEN OBSERVED.
THE FLASH FLOOD WATCH WILL LIKELY BE EXPIRED AT 11 PM. STORMS WILL
DIMINISH TO SHOWERS OVERNIGHT.
&&
.PREV DISCUSSION... /ISSUED 450 PM PDT FRI JUN 5 2009/
SHORT TERM...SATURDAY THROUGH SUNDAY...
TOMORROW WILL SEE THE LOW SWING SOUTH OUT OF CANADA PUSHING A COLD
FRONT THROUGH THE NORTHERN CORNER OF THE AREA IN THE AFTERNOON. THIS
WILL GIVE US A ROUND OF RAIN SHOWERS DURING THE DAY AND HAVE ADDED A
SLIGHT CHANCE OF THUNDERSTORMS FROM ELLENSBURG AND YAKIMA THROUGH
THE COLUMBIA BASIN AND INTO THE EASTERN MOUNTAINS AND WALLOWA
COUNTY. INSTABILITY AND AVAILABLE ENERGY IS NOT GREAT BUT COULD SEE
A FEW WEAK STORMS. ALONG WITH THE FRONT...COLDER AIR WILL MOVE INTO
THE AREA AND THOSE AREAS DESCRIBED ABOVE WITH THUNDERSTORMS WILL SEE
A DROP OF 5 TO 8 DEGREES FROM TODAY. THE REST OF THE AREA WILL BE
SIMILAR TO TODAY. SHOWERS ONCE AGAIN WILL TAPER OFF OVERNIGHT.
SUNDAY WILL SEE THE LOW FROM CANADA SETTLE IN NORTHERN MONTANA AND
CARVE A TROUGH OVER THE AREA. DRIER AIR WILL HELP CUT BACK ON
SHOWERS TO JUST THE EASTERN MOUNTAINS AND DO NOT SEE THUNDERSTORMS
DEVELOPING. SUNDAY WILL SEE TEMPERATURES TO SATURDAY...PERHAPS A
DEGREE OR TWO WARMER. PERRY
LONG TERM...SUNDAY NIGHT THROUGH MONDAY NIGHT...12 MODELS BRING A
DRIER AND RELATIVELY STABLE AIR MASS ACROSS THE REGION SUNDAY NIGHT
AND A GOOD PORTION OF MONDAY MORNING. AS SUCH HAVE CUT BACK ON POPS
FOR THIS TIME FRAME. LATER MONDAY AFTERNOON A WEAK FRONT CROSSES AND
HAVE LEFT MENTION OF SHOWERS ACROSS THE EASTERN MOUNTAINS WITH A
MORE CONFINED SLIGHT CHANCE THUNDER MENTION AS THE INSTABILITY
APPEARS MORE FOCUSED TO THE FAR EASTERN REACHES OF THE CWA EARLY
MONDAY EVENING. THERE MAY BE LINGERING SHOWERS CONTINUING THROUGH
EARLY TUESDAY MORNING. /JBONK
TUESDAY THROUGH FRIDAY...NO CHANGES MADE AS UNCERTAINTY REMAINS WELL
ABOVE AVERAGE. PREVIOUS DISCUSSION FOLLOWS...AN UPPER TROUGH WILL
CONTINUE TO DEVELOP OVER THE NORTH CENTRAL ROCKY MOUNTAIN REGION
WITH AN UPPER HIGH OFF THE PACIFIC COAST. THIS WILL KEEP A DRIER AND
SLIGHTLY COOLER NORTH TO NORTHWEST FLOW ALOFT GENERALLY OVER THE
AREA. HOWEVER THERE WILL BE A FEW WEAK WAVES IN THE FLOW WITH JUST
ENOUGH DAYTIME HEATING FOR SOME AFTERNOON INSTABILITY TO FORM. THE
RESULT WILL BE ISOLATED SHOWERS WITH ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. THE GREATEST THREAT WILL BE ON TUESDAY AND
WEDNESDAY AS THE STRONGEST OF THE WEAVES MOVE SOUTHEAST ACROSS THE
FORECAST AREA. HOWEVER AT THIS TIME IT LOOKS LIKE IT WILL BE A HIGH
CHANCE OF PRECIP EVENT BUT WITH LITTLE ACTUAL PRECIPITATION EXPECTED
TO FALL OR ACCUMULATE. TEMPERATURES WILL COOL OFF A BIT THROUGH THE
PERIOD BACK TO NEAR NORMAL COMPARED TO THE RECENT COUPLE OF
WEEKS...BUT PERHAPS STILL A FEW DEGREES ABOVE NORMAL...IN THE UPPER
70S TO LOWER 80S. 88
AVIATION DISCUSSION...00Z TAFS. LATEST RADAR SHOWS LITTLE ACTIVITY
IN THE WAY OF T-STORMS OVER THE TAF SITES. HOWEVER...SCATTERED
T-STORMS HAVE BEEN OBSERVED OVER THE CENTRAL AND NE AREAS OF
OREGON. STORMS ARE TRACKING TO THE SW...AND KRDM COULD SEE SOME
CONVECTION THIS EVENING. DOPPLER RADAR AT SPOKANE IS SHOWING STORMS
ACROSS NORTH CENTRAL WASHINGTON MOVING SOUTH. THESE STORMS WILL
BEGIN TO MOVE INTO OUR FORECAST AREA WITH THE POTENTIAL FOR
CONVECTION AT THE REMAINDER OF THE TAF SITES OVERNIGHT. STORMS ARE
SLOW MOVING SO HEAVY DOWNPOURS MAY CAUSE CONDITIONS TO FALL BELOW
IFR IN A SHORT PERIOD OF TIME. GUSTY OUTFLOW WINDS ARE ALSO A GOOD
POSSIBILITY. CONDITIONS WILL IMPROVE AFTER MIDNIGHT...AND THE AIR
MASS IS FAIRLY STABLE ON SATURDAY AND ONLY TOWERING CUMULUS OR
ISOLATED CB CLOUDS ARE EXPECTED. JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 57 70 46 74 / 20 40 30 10
ALW 60 72 48 76 / 20 40 30 10
PSC 61 78 49 79 / 20 30 20 0
YKM 58 77 49 78 / 20 20 10 0
HRI 58 75 47 78 / 20 30 30 10
ELN 56 77 47 77 / 20 20 10 0
RDM 46 70 42 73 / 30 20 10 10
LGD 54 66 43 69 / 40 60 40 20
GCD 53 68 45 69 / 40 40 40 20
DLS 60 73 52 80 / 20 20 20 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR ORZ049-050-
505-506.
URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 930 PM PDT THIS
EVENING FOR ORZ049
SMALL STREAM FLOOD ADVISORY UNTIL 11 PM PDT THIS EVENING FOR
ORZ050.
WA...NONE.
&&
TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/85/85HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
252 PM PDT FRI JUN 5 2009
ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-061415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
247 PM PDT FRI JUN 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TONIGHT
HEAVY RAIN
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
HIGHLANDS
THUNDERSTORMS
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
COLUMBIA BASIN OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF
OREGON, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA
BASIN OF OREGON
THUNDERSTORMS WILL DEVELOP ACROSS WALLOWA COUNTY...THE BLUE
MOUNTAINS AND BLUE MOUNTAIN FOOTHILLS AS WELL AS THE OCHOCO AND JOHN
DAY HIGHLANDS WITH VERY HEAVY RAIN POSSIBLE. A FLASH FLOOD WATCH IS
IN EFFECT FOR THIS AREA THROUGH THE EVENING. SEE PRODUCT PQRFFAPDT
FOR MORE DETAILS.
ACROSS THE REST OF THE REGION...SCATTERED THUNDERSTORMS ARE EXPECTED
AND MAY CONTINUE SMALL HAIL...GUSTY WIND AND BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS SATURDAY
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON,
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
MOUNTAINS, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS
A COLD FRONT WILL MOVE OUT OF CANADA AND ACROSS THE REGION ON
SATURDAY...BRINGING RAIN SHOWERS AND COOLER TEMPERATURES. THE FRONT
WILL ALSO BRING ENOUGH INSTABILITY FOR A FEW WEAK THUNDERSTORMS OVER
THE NORTHERN AND EASTERN PORTIONS OF THE AREA. NORTHWESTERLY FLOW
ALOFT WILL DEVELOP BEHIND THE FRONT...CAUSING UPSLOPE MOUNTAIN
SHOWERS ON SUNDAY AND MONDAY. A TROUGH WILL MOVE INTO THE AREA ON
TUESDAY...INCREASING PRECIPITATION CHANCES THROUGH THE END OF NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 637 PM PDT FRI JUN 5 2009 WAZ027-060230- YAKIMA VALLEY WA- 637 PM PDT FRI JUN 5 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAKIMA COUNTY UNTIL 730 PM PDT... AT 636 PM PDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR TERRACE HEIGHTS...OR 7 MILES EAST OF YAKIMA...MOVING SOUTH AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4644 12010 4633 12048 4659 12049 4667 12029 TIME...MOT...LOC 0136Z 350DEG 6KT 4659 12038 JBONK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
653 PM PDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 ESE TERRACE HEIGHTS 46.58N 120.36W
06/05/2009 E0.75 INCH YAKIMA WA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED PENNY SIZE HAIL WITH THIS
STORM.
&&
DWEBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
827 PM PDT FRI JUN 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM LIGHTNING 2 S UNION GAP 46.53N 120.49W
06/05/2009 YAKIMA WA PUBLIC
A FIRE BELIEVED TO BE CAUSED BY LIGHTNING WAS THREATENING
A HOME. REPORTED BY A YAKIMA WEATHER SPOTTER.
&&
DWEBERThe national radar mosaic for the moment the first event began.
1 debris flow. Local standard time, as filed.
A rock slide closed the Imnaha Road at milepost 22.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164980.